Kansas, 2016Damaging Winds in Kansas, July 7, 2016
July 7, 2016 · NWS EAX · 7 events in 4 counties and zones
On the morning of July 7th a large MCS bow moved out of eastern Nebraska and brought widespread wind damage to most of the area. Most the wind damage was relegated mostly to trees and powerlines, however a few outbuildings and vehicles were also damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of July 7th a large MCS bow moved out of eastern Nebraska and brought widespread wind damage to most of the area. Most the wind damage was relegated mostly to trees and powerlines, however a few outbuildings and vehicles were also damaged. No injuries were reported from this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 10:39 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 6, 10:39 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1139 PM CDT WED JUL 6 2016
.Discussion...
Issued at 336 PM CDT WED JUL 6 2016
Main concern in the short term forecast period will be thunderstorm
chances overnight as an MCS propagates southeastward from south
central SD into the upper Midwest. The most likely trajectory for
this system -- even accounting for some deviation due to cold pool
propagation -- should take it north of the CWA. However, outflow
from the system may drop southward into the forecast area and spark
another round of morning convection in an unstable but weakly capped
environment. Deep-layer shear will be marginally supportive of
organized convection as midlevel winds begin to increase slightly,
but will still be significantly weaker than in areas to our north. A
few strong wind gusts or small hail will be the main threats with
any stronger cores, and the strong storm threat will decrease north
to south as shear also decreases.
The potential for this repeat round of morning convection means that
tomorrow's temperatures could again be much cooler than models
indicate during the morning through early afternoon hours, so have
trended below guidance in both high temperatures and in dewpoints to
better reflect this morning's evolution. As a result, purposely kept
heat indices below advisory criteria through tomorrow afternoon, and
would hesitate to bump these up significantly or to issue any sort
of heat headline tomorrow unless it becomes clear that morning
convection will not materialize.
A cold front will begin sinking southward through the forecast area
by late tomorrow evening; however, the environment will likely be
capped and convection along the front may be spotty at best,
especially if boundary layer mixing is limited during the morning
and early afternoon. The best upper-level forcing to help support
convective initiation will be near the IA/MO border and northward,
so have kept PoPs highest in this area and diminished them to the
south and southwest. Strong to severe storms are possible along the
MO/IA border and into far northeast MO where shear will remain the
strongest and storm coverage should be a bit more widespread, and
both wind and hail will be possible due to very high instability and
increased DCAPE.
Temperatures will be marginally cooler behind the front on Friday
and Saturday, and should at least be enough to keep the forecast
area out of heat headline territory through Saturday. Thursday
evening's cold front, which will slow and eventually stall south of
the area Friday, may begin to lift back to the north as a warm front
on Saturday and bring a return of thunderstorm chances as early as
Saturday afternoon or evening. Models then begin to diverge Sunday
through the beginning of next week on the strength and position of a
brief ridge that may set up over the region, and on additional waves
that could moderate temperatures and bring rain chances early next
week.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1127 PM CDT WED JUL 6 2016
Storms over south central Nebraska will work their way ESE into the
terminals overnight and mostly affect areas north of I-70, including
much of the Kansas City metro. Isolated storms may reach as far
south as KIXD. Strong wind gusts are possible in the early morning
hours Thursday as storms push ESE. Activity should taper off by the
mid to late morning hours with conditions improving through the
afternoon. Another round of convection is possible Thursday evening.
This will once again impact areas mostly across northern Missouri,
though the southern extent of activity impacting the terminals will
need to be assessed Thursday afternoon.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, Jul 6, 4:03 AM CST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 6 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT AND HUMIDITY CONTINUES THIS AFTERNOON WITH HEAT
INDICES BETWEEN 95 AND 105 DEGREES. A FEW THUNDERSTORMS THIS MORNING.
ANOTHER ROUND OF STORMS POSSIBLE AFTER MIDNIGHT. A FEW SEVERE STORMS
PRODUCING MAINLY DAMAGING WINDS ARE POSSIBLE AFTER MIDNIGHT TONIGHT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO NEXT MONDAY. THE
EXCESSIVE HEAT AND HUMIDITY WILL REMAIN INTO THURSDAY WITH HEAT
INDICES BETWEEN 100 AND 108 DEGREES.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Jul 7, 2:51 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG FAIRFAX 40.34N 95.39W
07/07/2016 ATCHISON MO EMERGENCY MNGR
TREE LIMBS BLOWN DOWN AND A GRAIN BIN BLOWN OVER ALONG
HIGHWAY 59.
&&
CDBThunderstorm Wind, Doniphan
- When
- July 7, 2:52 AM CST to 2:55 AM CST
- Where
- Doniphan County, 0.53 mi W of Troy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.780, -95.090
Several trees of unknown size or condition were down.
Thunderstorm Wind, Wyandotte
- When
- July 7, 3:30 AM CST to 3:33 AM CST
- Where
- Wyandotte County, 2.14 mi SSE of Wolcott
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.150, -94.810
Several large branches of unknown size or condition were down on top of houses.
Thunderstorm Wind, Wyandotte
- When
- July 7, 3:50 AM CST to 3:53 AM CST
- Where
- Wyandotte County, 2.28 mi SE of Turner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.056, -94.671
A tree of unknown size or condition was down on a house near S 37th Street and Harmony Drive.
Thunderstorm Wind, Johnson
- When
- July 7, 3:53 AM CST to 3:56 AM CST
- Where
- Johnson County, 1.07 mi W of Leawood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.950, -94.640
A large tree of unknown size or condition was down over a road near Fairway. This report was received via social media.
Thunderstorm Wind, Johnson
- When
- July 7, 4:05 AM CST to 4:08 AM CST
- Where
- Johnson County, 0.88 mi SW of Lenexa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -94.740
Several large branches of unknown size or condition were down on powerlines near Lake Quivira.
Thunderstorm Wind, Johnson
- When
- July 7, 4:10 AM CST to 4:13 AM CST
- Where
- Johnson County, 0.69 mi N of Morse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -94.720
An 8 to 10 inch Ash tree snapped.
Thunderstorm Wind, Miami
- When
- July 7, 4:24 AM CST to 4:27 AM CST
- Where
- Miami County, 2.34 mi SSW of Louisburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.590, -94.700
A tree of approximately 6 inches was down over the a road. This report was received via social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650341, 650342, 650343, 650344, 650345, 650346, 650347.